Montana, 2019

Blizzard and Heavy Snow in Montana, April 28, 2019

April 28, 2019 · NWS TFX · 28 events in 14 counties and zones

A vigorous mid-level disturbance and attendant surface cold front moved through Montana in a northwest to southeast direction on Sunday April 28th. This brought a several hour period of strong gusty northerly winds and moderate to heavy snow, which combined to produce blizzard conditions across much of North-central Montana.

The toll

Deaths
1
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A vigorous mid-level disturbance and attendant surface cold front moved through Montana in a northwest to southeast direction on Sunday April 28th. This brought a several hour period of strong gusty northerly winds and moderate to heavy snow, which combined to produce blizzard conditions across much of North-central Montana. During the peak of the storm, wind gusts as high as 70 mph were reported, causing isolated power outages, motor vehicle accidents and weather related closures on area roadways, and a boating incident possibly attributed to gusty winds. The timing of the cold front passage possibly enhanced the impact of this storm because most of the event occurred before daytime heating was able to warm roadway surface temperatures above freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 27, 10:40 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 27, 10:40 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1140 PM MDT Sat Apr 27 2019

Updated Aviation Section

.SYNOPSIS...

Strong cold front and spring storm will bring falling temperatures
tonight and into the day on Sunday, along with snow and windy
conditions. Whiteout conditions are expected across all of North
Central Montana Sunday morning and into the afternoon, which will
make travel hazardous if not impossible at times.

&&

.UPDATE...
No major changes were made. Minor short-term updates to temps and
dewpoints to account for current conditions and trends, and also
updated POPs over next few hours to account for ongoing shower
activity. Also touched up POPs a bit through 18z to smooth out the
a few random lower POP areas. Otherwise, looking at the advance of
precip and winds in Alberta, it appears those forecast parameters
are relatively on track.

&&

.AVIATION...
Updated 1140 PM MDT Sat Apr 27 2019

VFR conditions will begin to deteriorate to MVFR/IFR conditions from
northwest to southeast this morning, with gusty winds increasing
throughout the morning. Heavier snow and blowing snow is expected
for the KCTB within the next few hours, with KCTB, KHVR, and KLWT
seeing their worst conditions during the morning and afternoon hours
today. Widespread IFR and LIFR conditions are expected this morning,
along with terrain obscurations. NW-N'ly wind gusts of 35kts or
higher will be common, with gusts to 50kts possible at times for
KCTB and KHVR.  Parts of Southwest MT, including KBZN and KEKS will
continue to see reduced visibilities and lower cloud ceilings
through the morning hours before improving by the afternoon.  -TP

&&

.PREV DISCUSSION...
/ISSUED 230 PM MDT Sat Apr 27 2019/

Rest of this afternoon through Sunday...dynamic spring storm bring
widespread impacts from strong winds, reduced visibilities, falling
temperatures, and accumulating snow to North Central is the primary
forecast concern.

Compact H500 wave, with a closed low over Southeastern British
Columbia/Southwest Alberta, was quickly beginning to dig southeast
towards the Northern Rockies/Northern High Plains this afternoon (as
of 21z). At the surface, ~1004mb low was located just to the east of
Lethbridge, AB, with a cold front extending east across the
remainder of Southern Alberta. In addition to the two surface
features just to our north, a Pacific front located along a Cut
Bank, to Lincoln, to Missoula line and advancing eastward. This
Pacific front will be responsible for scattered to numerous
showers and thunderstorms this afternoon/early this evening at
most locations, with snow along the Divide. Weak instability and
impressive shear could support the potential for a strong
thunderstorm or two east of a Great Falls to Havre line over this
timeframe, with small hail and gusty winds being the primary
concern. As the compact H500 wave/closed low crosses over the
region this evening and the surface low slides into Northeast
Montana, a brief lull in precipitation is possible, especially
over the plains of North Central Montana. This lull will be short
lived however, as the cold front surges south southeast across the
region. At this time, the cold front is expected to move through
CTB between 03-06z, GTF between 06-09z, HVR/HLN between 09-12z,
and LWT/BZN between 12- 15z. Very strong winds are expected over
North Central Montana following the passage of this cold front,
with frequent wind gusts of 45 to 60 mph. Moderate to heavy
snow will also accompany the front, with moderate to heavy
snow remaining over North Central Montana for 12-18hrs following
the cold front. The Blizzard Warning remains in effect for all of
North Central Montana, with the Winter Weather Advisory remaining
in effect for Central/Southern Lewis and Clark (excluding the City
of Helena) and Meagher Counties. Travel will be very difficult if
not impossible early Sunday morning over North Central Montana
due to whiteout conditions. The one good thing about this spring
storm is the speed at which it is moving, which will help to limit
the residence time over the region. With this being said, do
expect conditions to begin to improve late Sunday afternoon into
the evening hours as the system moves further to the east. -
Moldan

Sunday night through Thursday...Overall, the NBM looked on track
for this period, with little changes. The snow diminishes Sunday
night with a cold night expected for late April. Isolated
rain/snow showers are possible for the first half of the week,
with the best chance for precipitation looking to be on Tuesday
over Southwest MT. A very slow warming trend is expected from
Monday through Thursday.

For Friday and Saturday...Overall the NBM looked on track for this
period as well. A more southwesterly flow aloft is expected to
develop over the region. This will allow temperatures to approach
more seasonal normals. Additionally, upper level disturbances will
also being northeastward through the region, allowing for better
chances for showers and thunderstorms. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  31  19  36 /  80 100  20  10
CTB  24  32  16  37 /  90  90  10  10
HLN  29  34  19  40 /  70  90  10  10
BZN  26  34  17  40 /  90  50  10  10
WEY  19  31  12  38 /  30  20  10  40
DLN  26  37  20  40 /  30  20  10  10
HVR  29  35  19  41 /  90 100  20  10
LWT  27  29  18  34 / 100 100  60  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from midnight tonight to noon MDT Sunday
Eastern Glacier...Eastern Pondera...Eastern Teton...Liberty...
Toole.

Winter Weather Advisory from 3 AM to 6 PM MDT Sunday Central and
Southern Lewis and Clark...Meagher.

Blizzard Warning from 3 AM to 6 PM MDT Sunday Cascade...
Chouteau...Fergus...Judith Basin.

Winter Weather Advisory until midnight MDT tonight Northern
Rocky Mountain Front.

Blizzard Warning from 3 AM to 6 PM MDT Sunday Blaine...Hill.

Blizzard Warning from midnight tonight to noon MDT Sunday
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Apr 27, 10:44 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1144 PM MDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     SNOW             2 NNE BOZEMAN HOT SPRIN 45.67N 111.17W
04/27/2019  E2.0 INCH        GALLATIN           MT   TRAINED SPOTTER

            2 INCHES OF NEW SNOW THIS EVENING. SNOW IS
            FALLING HEAVY AT THIS TIME, WITH VISIBILITY
            AROUND A QUARTER OF A MILE. WINDS HAVE LET
            UP.

&&

BRUSDA
Local storm report, Apr 27, 10:45 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 PM MDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     NON-TSTM WND GST 8 WNW WHITEHALL         45.92N 112.25W
04/27/2019  M56 MPH          JEFFERSON          MT   MESONET

            CORRECTS PREVIOUS MARINE TSTM WIND REPORT
            FROM 8 WNW WHITEHALL. PIPESTONE OBSERVATION.

&&

BRUSDA
Special weather statement, Apr 27, 10:50 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1150 PM MDT Sat Apr 27 2019

MTZ008-015-055-280800-
Beaverhead-Madison-Gallatin-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill,
Raynolds Pass, Twin Bridges, Virginia City, Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
1150 PM MDT Sat Apr 27 2019

...Areas of heavy snow moving through Southwest MT early this
morning...

Areas of heavy snow have developed behind the cold front over
Southwest MT. Snowfall rates up to one inch per hour are
occurring, especially around Bozeman. Expect snow to impact areas
around Dillon, Ennis, Big Sky and Bozeman Pass. Visibility will be
reduced to less than one half mile at times through 3 AM. Those
traveling early this morning should be prepared for quickly
changing road conditions and areas of poor visibility.
Local storm report, Apr 27, 10:51 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1151 PM MDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     NON-TSTM WND GST 2 SE BROWNING           48.54N 112.98W
04/27/2019  M50 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBWG BROWNING MDT.

&&
Local storm report, Apr 27, 11:43 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1243 AM MDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.19W
04/27/2019  M60 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            60 MPH WIND GUST AT THE DOT SENSOR JUST EAST
            OF EAST GLACIER PARK.

&&

BRUSDA
Local storm report, Apr 27, 11:52 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1252 AM MDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
04/28/2019  M64 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8 DEEP CREEK RAWS.

&&

BRUSDA

Event by event

14 blizzard, 10 high wind, 3 heavy snow, 1 winter weather. Local standard time, as filed.

Blizzard, North Rocky Mountain Front

When
April 28, 12:22 AM MST to 3:07 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Department of Highways

Blizzard conditions reported at MDT Two Medicine Bridge Sensor. Visibility was a quarter mile or less, with sustained winds 28-39 mph and gusts 40 to 50 mph. Note that the sensor went offline at 307 AM MST while blizzard conditions were ongoing.

High Wind, North Rocky Mountain Front

When
April 28, 12:24 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

MDOT station MTBWG Browning reported a non-thunderstorm wind gust of 53 kt/61 mph.

Blizzard, Chouteau

When
April 28, 3:00 AM MST to 7:00 AM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Blizzard conditions reported at Carter. Visibility was a quarter mile or less, 2 inches of snow on the ground, with drifts up to 6 inches.

High Wind, Eastern Teton

When
April 28, 3:00 AM MST
Where
Eastern Teton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper

Non-thunderstorm wind damage. Fairfield Sun Times reported a roof ripped off of a mobile home and trees down in the Fairfield area.

High Wind, Cascade

When
April 28, 3:00 AM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company

Power outage reported in Sun Prairie due to high winds. Estimated 52 kt/60 mph wind gusts.

Blizzard, Toole

When
April 28, 3:09 AM MST to 7:49 AM MST
Where
Toole forecast zone
Reported by
Department of Highways

Blizzard conditions reported at the MDOT Sunburst Sensor. Visibility was a quarter mile or less, with sustained winds above 40 mph and gusts up to 60 mph. Severe driving conditions were also reported in the area.

Blizzard, Eastern Glacier

When
April 28, 3:45 AM MST to 7:15 AM MST
Where
Eastern Glacier forecast zone
Reported by
ASOS

Blizzard conditions reported at Cut Bank Airport International Airport ASOS. Visibility was a quarter mile or less, with sustained winds averaging 40 mph and gusts near 55 mph.

Blizzard, Judith Basin

When
April 28, 3:45 AM MST to 3:30 PM MST
Where
Judith Basin forecast zone
Reported by
Trained Spotter

Blizzard conditions reported at Moccasin. Visibility was a quarter mile or less, winds averaging 30 to 40 mph, with gusts up to 50 mph.

Blizzard, Eastern Teton

When
April 28, 3:58 AM MST to 10:58 AM MST
Where
Eastern Teton forecast zone
Reported by
AWOS

Blizzard conditions reported at the Hotel/Fairfield AWOS. Visibility was a quarter mile or less, with winds gusts of 47-52 mph.

High Wind, Toole

When
April 28, 4:21 AM MST
Where
Toole forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

Non-thunderstorm wind gust of 56 kt/ 64 mph was reported the MDOT Sweetgrass sensor.

Blizzard, Eastern Pondera

When
April 28, 4:30 AM MST to 7:30 AM MST
Where
Eastern Pondera forecast zone
Reported by
Trained Spotter

Blizzard conditions reported at Brady. Visibility was a quarter mile or less, with wind gusts 50 to 70 mph.

Blizzard, Liberty

When
April 28, 5:01 AM MST to 9:00 AM MST
Where
Liberty forecast zone
Reported by
Department of Highways

Severe driving conditions reported by Montana DOT along highway 2 at 710 AM MST from Chester to the Hill County line. The Chester CWOP station reported sustained winds of 27 to 37 mph, with gusts 39 to 53 mph.

High Wind, Toole

When
April 28, 5:29 AM MST
Where
Toole forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Mesonet station DW0975 Kevin reported a non-thunderstorm wind gust of 54 kt/62 mph.

Blizzard, Southern Rocky Mountain Front

When
April 28, 5:38 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Blizzard conditions reported at 4 SSE Bynum for at least three hours. Visibility was a quarter mile or less, with wind gusts from 40 to 50 mph.

High Wind, Southern Rocky Mountain Front

When
April 28, 5:42 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

AWOS station K1FM 8 NNE Augusta reported a non-thunderstorm wind gust of 54 kt/62 mph.

Blizzard, Cascade

When
April 28, 6:12 AM MST to 11:53 AM MST
Where
Cascade forecast zone
Reported by
ASOS

Blizzard conditions reported at Great Falls International Airport ASOS. Visibility was a quarter mile or less, with sustained winds of 30 to 35 mph and gusts 43 to 48 mph.

Blizzard, Fergus

When
April 28, 7:45 AM MST to 7:45 PM MST
Where
Fergus forecast zone
Reported by
ASOS

Blizzard conditions reported at Lewistown Airport ASOS. Visibility was a quarter mile or less, with sustained winds averaging 30 mph and gusts near 45 mph.

Blizzard, Hill

When
April 28, 8:00 AM MST to 11:00 AM MST
Where
Hill forecast zone
Reported by
ASOS

Blizzard conditions reported at Havre Airport ASOS. Visibility was a quarter mile or less, with sustained winds averaging 30 mph and gusts near 45 mph.

Winter Weather, Southern Lewis and Clark

When
April 28, 9:00 AM MST
Where
Southern Lewis and Clark forecast zone
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
Newspaper

The Montana Standard Reported the following - Late Sunday morning April 28th, two fishing boats capsized on Upper Holter Lake in Southern Lewis and Clark County. The accident resulted in one fatality and sent five others to the hospital. Winter weather conditions may have played a role in the crash.

Snow with gusty winds over 30 mph were reported in the area that morning.

High Wind, Judith Basin

When
April 28, 9:22 AM MST
Where
Judith Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

AWOS station K1CM 2 NW Windham reported a non-thunderstorm wind gust of 54 kt/62 mph.

High Wind, Southern Lewis and Clark

When
April 28, 9:44 AM MST
Where
Southern Lewis and Clark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

MDOT station MTSBM Sieben Flats reported a non-thunderstorm wind gust of 50 kt/58 mph.

High Wind, Eastern Teton

When
April 28, 9:47 AM MST
Where
Eastern Teton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

AWOS station K1JM reported a non-thunderstorm wind gust of 53 kt/61 mph.

Blizzard, Judith Basin

When
April 28, 10:34 AM MST
Where
Judith Basin forecast zone
Injuries
5 direct, 0 indirect
Reported by
Fire Department/Rescue

Belt Rural Volunteer Fire Department relayed the following message via Facebook : Belt Rural and Belt Ambulance responded mutual aid to MM 15 on US Highway 87 in Judith Basin County for a MVA. The accident involved a semi and passenger car and was dispatched as extrication required. Visibility was greatly reduced and the road was icy and snow covered. Extrication was completed by JB County units prior to our arrival. 5 patients were transported to the hospital.

Heavy Snow, Cascade

When
April 28, 1:00 PM MST
Where
Cascade forecast zone
Reported by
Trained Spotter

A trained spotter located at 4 SSE Monarch reported 18 inches of snow accumulation.

Heavy Snow, Hill

When
April 28, 1:15 PM MST
Where
Hill forecast zone
Reported by
Trained Spotter

A trained spotter reported 10 inches of snow accumulation at 7 SE Rocky Boy.

High Wind, Fergus

When
April 28, 3:36 PM MST
Where
Fergus forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

AWOS station K1LM Lima reported a non-thunderstorm wind gust of 55 kt/64 mph.

Heavy Snow, Chouteau

When
April 28, 4:00 PM MST
Where
Chouteau forecast zone
Reported by
COOP Observer

A coop observer at station SHSM8 11 ESE Highwood reported 29 inches of snow accumulation.

Blizzard, Blaine

When
April 28, 6:20 PM MST
Where
Blaine forecast zone
Reported by
Public

Blizzard conditions reported by the public at 20 N Zortman.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Southern Lewis and Clark2019-04-28MaleIn WaterDirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810623, 810696, 810568, 810682, 810689, 810607, 810565, 810570, 810648, 810674, 810577, 810638, 810692, 810579, 810684, 810573, 810572, 810566, 810666, 810690, 810686, 810676, 810654, 810699, 810697, 810691, 810698, 810700.